California, 2014

High Wind in California, January 9 to 10, 2014

January 9 to 10, 2014 · NWS LOX · 2 events in 2 counties and zones

A strong northerly pressure gradient generated gusty Sundowner winds across southern sections of Santa Barbara county. The strongest winds were reported around the community of Montecito.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northerly pressure gradient generated gusty Sundowner winds across southern sections of Santa Barbara county. The strongest winds were reported around the community of Montecito.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 9, 10:00 PM PST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 9, 10:00 PM PST, 1 hour 47 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST THU JAN 9 2014

...UPDATE FOR NEW AVIATION DISCUSSION...

.SYNOPSIS...
A CLEARING TREND AND GUSTY NORTH WINDS FOR PARTS OF THE AREA ARE
EXPECTED THROUGH TONIGHT. WARMER AND MOSTLY SUNNY WEATHER WILL
FOLLOW TOMORROW AS WINDS TURN SLIGHTLY OFFSHORE. ANOTHER FAST MOVING
TROUGH WILL MOVE THROUGH THE AREA SATURDAY NIGHT...RESULTING IN
ANOTHER ROUND OF GUSTY NORTH WINDS. DRY CONDITIONS AND WELL ABOVE
NORMAL TEMPERATURES ARE LIKELY EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS INTO THE GREAT BASIN AND WINDS TURN OFFSHORE ONCE AGAIN.

&&

.SHORT TERM (TONIGHT-SUN)...GUSTY NORTHERLY WINDS CONTINUE THIS
EVENING FOR THE L.A./VTU COUNTY MTNS...THE SANTA CLARITA VLY...SAN
FERNANDO VLY AND SBA S COAST AND MTNS. WINDS HAVE FALLEN JUST SHORT
OF ADVISORY LEVELS THUS FAR THIS EVENING FOR MUCH OF THE AREA EXCEPT
ALONG THE INTERSTATE 5 CORRIDOR WHERE SOME ISOLATED GUSTS TO 60 MPH
HAVE BEEN OBSERVED...AND OVER PORTIONS OF THE SANTA YNEZ MTNS WHERE
A RECENT GUST TO 55 MPH WAS REPORTED AT THE MONTECITO HILLS RAWS
STATION. IT IS DIFFICULT TO SAY AT THIS TIME IF ADVISORY LEVEL WINDS
WILL BE REACHED FOR THE BALANCE OF THE REGION THIS EVENING.
HOWEVER...WILL KEEP THE ADVISORIES GOING UNTIL MIDNIGHT...EXCEPT
THRU 9 AM FOR THE SBA S COAST AND MTNS. PLEASE SEE THE LATEST
NON-PRECIPITATION WEATHER MESSAGE (LAXNPWLOX) FOR FURTHER DETAILS ON
THE WIND ADVISORIES. FAIR SKIES WILL COVER THE AREA OVERNIGHT WITH
SOME HI CLOUDS AT TIMES. IT ALSO LOOKS LIKE SOME LOW CLOUDS WILL
MOVE INTO EASTERN SLO COUNTY...CUYAMA VLY AND THE N MTN SLOPES
OVERNIGHT FROM THE SRN SAN JOAQUIN VALLEY THANKS TO A PERSISTENT N
TO NE FLOW OVER THE AREA.

AN UPPER LEVEL RIDGE OFF THE CA COAST WILL BUILD TOWARD THE AREA
THRU FRI. THE UPPER RIDGE WILL WEAKEN SOME FRI NIGHT...WITH A FAST
MOVING UPPER LEVEL TROF AND DISSIPATING SURFACE COLD FRONT EXPECTED
TO PUSH INTO CENTRAL AND SRN CA SAT INTO SAT EVENING. IT LOOKS LIKE
A WEAK UPPER LEVEL TROF WILL APPROACH THE AREA FROM THE E PAC ON
SUN. DRY WEATHER WILL CONTINUE OVER THE FORECAST AREA THRU SUN. A
FEW HI CLOUDS SHOULD MOVE OVER THE AREA AT TIMES DURING THE
PERIOD...AND THERE MAY BE A FEW LOW CLOUDS REDEVELOPING ALONG THE
L.A. COUNTY COAST SAT NIGHT INTO EARLY SUN. OTHERWISE...MOSTLY CLEAR
SKIES SHOULD PREVAIL ACROSS THE REGION THRU THE WEEKEND. WEAKER
OFFSHORE FLOW SHOULD LINGER THRU FRI NIGHT...WITH AN INCREASE IN THE
ONSHORE FLOW ON SAT. THE FLOW WILL QUICKLY TURN NW TO N AGAIN SAT
NIGHT WITH ADVISORY LEVEL WINDS POSSIBLE IN THE MTNS AND THE SBA S
COAST. GUSTY NE WINDS POSSIBLY TO ADVISORY LEVELS CAN BE EXPECTED IN
MANY AREAS ON SUN AS THE OFFSHORE GRADIENTS CONTINUE TO INCREASE.
TEMPS ARE FORECAST TO TURN WARMER ON FRI TO SEVERAL DEGREES ABOVE
NORMAL...THEN REMAIN A FEW DEGREES ABOVE NORMAL FOR MANY AREAS SAT
AND SUN.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (MON-THU)...AS THE COLD AIR FROM THE AFOREMENTIONED
TROUGH SETTLES INTO THE GREAT BASIN SUNDAY NIGHT INTO MONDAY...THE
STAGE IS SET FOR A MODERATE-TO-POSSIBLY-STRONG SANTA ANA EVENT.
THERE IS GOOD AGREEMENT BETWEEN THE SURFACE PATTERN PROJECTION OF
THE GFS AND THE ECMWF...AND PEAK GUSTS IN THE 50S AND 60S ARE
POSSIBLE. TEMPERATURES SHOULD RISE CORRESPONDINGLY...WITH HIGHS IN
THE 80S OVER INLAND COASTAL AND VALLEY AREAS LIKELY FOR MONDAY AND
TUESDAY. TEMPERATURE RECORDS ARE RATHER HIGH FOR THESE DAYS AND LOOK
SAFE...BUT TEMPERATURES WILL BE 15 DEGREES ABOVE NORMAL. WHEN
COMBINED WITH THE HISTORICALLY DRY CONDITIONS...THIS ALL ADDS UP TO
A BIG FIRE WEATHER CONCERNS.

EVENTUALLY THE OFFSHORE PATTERN SHOULD LOWER...ALTHOUGH MODELS SEEM
TO HOLD ON TO AT LEAST WEAK OFFSHORE FLOW THROUGH MOST OF NEXT WEEK.
THIS WILL KEEP WARM TEMPERATURES GOING.

&&

.FIRE WEATHER...09/2330Z...NORTH WINDS WILL BE ON THE INCREASE
ACROSS THE REGION THROUGH TONIGHT. THE FOCUS FOR STRONGEST WINDS
WILL BE THE SANTA YNEZ RANGE AND SANTA BARBARA SOUTH COAST IN SANTA
BARBARA COUNTY AS WELL AS THE INTERSTATE 5 CORRIDOR IN LOS ANGELES
COUNTY EXTENDING SOUTHWARD INTO THE SANTA CLARITA VALLEY...SAN
FERNANDO VALLEY...AND SANTA MONICA MOUNTAINS. WIND GUSTS OF 40 TO 50
MPH CAN BE EXPECTED ACROSS THESE THROUGH TONIGHT...WITH ISOLATED
GUSTS AS HIGH AS 60 MPH POSSIBLE ACROSS FAVORED MOUNTAIN LOCATIONS.
WHILE HUMIDITIES WILL BE FAIRLY HIGH ACROSS INTERIOR SECTIONS DURING
THIS TIME PERIOD...HUMIDITIES BETWEEN 20 AND 30 PERCENT WILL OCCUR
ACROSS DOWNSLOPE LOCATIONS TO GENERATE ELEVATED FIRE DANGER
CONCERNS.

ON FRIDAY...THE LOW LEVEL FLOW WILL TURN BRIEFLY OFFSHORE TO
GENERATE SOME WARMING AND DRYING. ON SATURDAY...THE FLOW WILL
REVERSE TO ONSHORE FOR SOME COOLING...FOLLOWED BY ANOTHER ROUND OF
GUSTY NORTHWEST TO NORTH WINDS SATURDAY NIGHT INTO SUNDAY MORNING.
IMPRESSIVE LAX-BAKERSFIELD AND SBA BAKERSFIELD GRADIENTS ARE
EXPECTED WITH THIS EVENT...CURRENTLY PROJECTED AT -8 MB AND -7 MB
RESPECTIVELY. WIND GUSTS OF 40 TO 50 MPH WITH ISOLATED GUSTS OF 60
MPH WILL ONCE AGAIN IMPACT THE TYPICAL NORTH-SOUTH WIND PRONE
LOCATIONS IN LOS ANGELES AND SANTA BARBARA COUNTIES. THIS NORTHERLY
EVENT IS EXPECTED TO BE SLIGHTLY DRIER THAN TONIGHT'S EVENT...WITH
HUMIDITIES BRIEFLY FALLING BELOW 15 PERCENT IN SOME LOCATIONS. AS A
RESULT...BRIEF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

FROM SUNDAY NIGHT INTO MUCH OF NEXT WEEK...THERE IS THE POTENTIAL
FOR A PROLONGED PERIOD OF WEAK TO MODERATE SANTA ANA WINDS WITH WARM
TEMPERATURES AND VERY LOW HUMIDITIES...BRINGING AN EXTENDED PERIOD
OF HIGH FIRE DANGER TO SOUTHERN CALIFORNIA. STRONGEST OFFSHORE WINDS
ARE EXPECTED TO OCCUR LATER SUNDAY NIGHT THROUGH TUESDAY...WHERE
GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE ACROSS THE FAVORED MOUNTAIN
PASSES OF LOS ANGELES AND VENTURA COUNTIES. FROM MONDAY THROUGH MUCH
OF NEXT WEEK...THERE IS ALSO THE POTENTIAL FOR LONG DURATIONS OF
SINGLE DIGIT HUMIDITIES ACROSS SOUTHERN CALIFORNIA. DUE TO THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS...A FIRE WEATHER
WATCH WILL LIKELY BE NEEDED FOR MUCH OF LOS ANGELES AND VENTURA
COUNTIES AS WE DRAW CLOSER TO THE EVENT.

&&

.AVIATION...10/0555Z...GENERALLY HI CONFIDENCE IN THE 06Z TAFS. VFR
CONDITIONS ARE EXPECTED AT MOST OF THE AIRFIELDS THRU FRI EVENING.
AT KPRB...THERE IS A 40 PERCENT CHANCE OF MVFR VSBYS AT TIMES LATER
TONIGHT INTO FRI MORNING. FOR KLAX...KLGB AND KBUR...MVFR VSBYS ARE
EXPECTED AT TIMES TONIGHT TO ABOUT MIDDAY FRI...BUT THERE IS A 20
PERCENT CHANCE THE MVFR VSBYS MAY BE SPORADIC AT TIMES. LOW LEVEL
WIND SHEAR IS EXPECTED AT KSBA THRU 14Z DUE TO GUSTY N CANYON WINDS
IN THE VICINITY. AT KVNY AND KBUR...LOW LEVEL WIND SHEAR IS EXPECTED
THRU ABOUT 12Z-15Z FRI DUE TO STRONG AND GUSTY N WINDS JUST ABOVE
GROUND LEVEL.

KLAX...GENERALLY HI CONFIDENCE OVERALL IN THE 06Z TAF. MVFR VSBYS
ARE EXPECTED AT TIMES 08Z-20Z...BUT THERE IS A 20 PERCENT CHANCE THE
MVFR VSBYS MAY BE SPORADIC AT BEST. MVFR VSBYS ARE ALSO EXPECTED
08Z-12Z FRI NIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

KBUR...GENERALLY HI CONFIDENCE IN THE 06Z TAF. MVFR VSBYS ARE
EXPECTED THRU ABOUT 21Z FRI...ALTHO THERE IS A 30 PERCENT CHANCE THE
VSBYS COULD IMPROVE TO VFR BY 18Z. LOW LEVEL WIND SHEAR IS EXPECTED
THRU ABOUT 12Z FRI DUE TO STRONG AND GUSTY N WINDS JUST ABOVE GROUND
LEVEL.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).

&&

PUBLIC...SIRARD/KITTELL
AVIATION...SIRARD
FIRE...GOMBERG
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 9, 3:00 PM PST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PST THU JAN 9 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
300 PM PST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

GUSTY NORTHERLY WINDS WILL IMPACT PORTIONS OF SOUTHWEST
CALIFORNIA...INCLUDING THE INTERSTATE 5 CORRIDOR AND SOUTHERN SANTA
BARBARA COUNTY. THESE WINDS WILL CREATE HAZARDOUS DRIVING
CONDITIONS...AS WELL AS NEAR CRITICAL FIRE WEATHER CONCERNS. SIMILAR
GALE FORCE WINDS WILL IMPACT THE COASTAL WATERS OFF THE CENTRAL
COAST...WITH HAZARDOUS SEA CONDITIONS.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY NORTHERLY WINDS WILL IMPACT SOUTHERN SANTA BARBARA COUNTY
FRIDAY MORNING. GUSTY NORTHWESTERLY WINDS WILL REFORMED SATURDAY
NIGHT INTO SUNDAY...IMPACTING SOUTHERN SANTA BARBARA COUNTY AND THE
INTERSTATE 5 CORRIDOR. A MODERATE TO STRONG SANTA ANA WIND EVENT IS
POSSIBLE MONDAY AND TUESDAY...WITH HEIGHTEN FIRE WEATHER CONCERNS.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RK/KAPLAN

Event by event

2 high wind. Local standard time, as filed.

High Wind, Santa Barbara County South Coast

When
January 9, 11:47 PM PST to January 10, 5:47 AM PST
Where
Santa Barbara County South Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across southern Santa Barbara county. The RAWS sensor at Montecito reported sustained winds between 40 and 51 MPH with gusts between 59 and 66 MPH.

High Wind, Santa Barbara County Mountains

When
January 9, 11:47 PM PST to January 10, 5:47 AM PST
Where
Santa Barbara County Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across southern Santa Barbara county. The RAWS sensor at Montecito reported sustained winds between 40 and 51 MPH with gusts between 59 and 66 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498021, 498022.